Can an iPhone app truly relieve tinnitus? Believe it or not, the answer is yes. The ReSound LiNX2 app utilizes a combination of sound therapy and relaxation exercises to reduce the severity of tinnitus. The convenient app can be used in combination with hearing instruments, which are small but strong. This groundbreaking program transforms your iPhone into a remote control for your hearing aid.
Tinnitus sufferers have tried many alternative therapies but often to no avail. Some have heard of success stories involving the use of certain vitamins, minerals, herbal preparations, or even a change in diet, but often did not experience personal success in treating tinnitus using such options. Unfortunately, no studies to date have been able to associate such treatments to any real benefits. While much of the existing research have been dedicated to helping us understand tinnitus and its etiological underpinnings, there are currently very few treatments that are clinically validated. Of the few that conducted clinical studies to evaluate the effectiveness, most did not use rigorous clinical methods such as controlling for placebo effects or double-blinding to ensure the integrity of the data and to eliminate any sources of bias. Tinnitus sufferers who access such treatments often do not experience relief from their tinnitus. As a result, tinnitus sufferers often experience confusion, frustration, a loss of hope, and skepticism after having invested time and money on available treatment options.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
When tinnitus is unexpected and unwelcomed, it can lead to a negative reaction to the tinnitus. This can create a vicious cycle. When tinnitus is perceived, it can prompt emotions, including frustration, fear, unhappiness, etc. These can, in turn, cause physical reactions such as anxiety and stress. This reinforces the tinnitus and perpetuates the cycle.
If your doctor cannot find any medical condition responsible for your tinnitus, you may be referred to an otolaryngologist (commonly called an ear, nose, and throat doctor, or an ENT). The ENT will physically examine your head, neck, and ears and test your hearing to determine whether you have any hearing loss along with the tinnitus. You might also be referred to an audiologist who can also measure your hearing and evaluate your tinnitus.
Vertigo is the sensation of spinning or rocking, even when someone is at rest. Vertigo may be caused by a problem in the brain or spinal cord or a problem within in the inner ear. Head injuries, certain medications, and female gender are associated with a higher risk of vertigo. Medical history, a physical exam, and sometimes an MRI or CT scan are required to diagnose vertigo. The treatment of vertigo may include:
Tinnitus retraining therapy is a form of treatment that tries to retrain the nerve pathways associated with hearing that may allow the brain to get used to the abnormal sounds. Habituation allows the brain to ignore the tinnitus noise signal, and it allows the person to become unaware that it is present unless they specifically concentrate on the noise. This treatment involves counseling and wearing a sound generator. Audiologists and otolaryngologists often work together in offering this treatment.
We conducted a randomized, double-blind, placebo-controlled trial investigating the effects of the customized music-based sound therapy for reducing tinnitus. Participants (N = 50) who suffered from tinnitus were randomly allocated (with 1:1 ratio) to the treatment and placebo groups with assessments at baseline, 3, 6, and 12 months. The primary outcome was the differences in mean scores of the THI compared at four time intervals. Independent and paired samples t-tests were conducted to compare THI scores between and within groups, respectively.
It’s the same mechanism that’s happening in people who feel a phantom limb sensation after losing a limb, explains Susan Shore, PhD, a professor of otolaryngology, molecular physiology, and biomedical engineering at the University of Michigan in Ann Arbor. With tinnitus the loss of hearing causes specific brain neurons to increase their activity as a way of compensating, she explains. “These neurons also synchronize their activity as they would if there were a sound there, but there is no external sound,” she adds.
Psychological research has looked at the tinnitus distress reaction (TDR) to account for differences in tinnitus severity. These findings suggest that at the initial perception of tinnitus, conditioning links tinnitus with negative emotions, such as fear and anxiety from unpleasant stimuli at the time. This enhances activity in the limbic system and autonomic nervous system, thus increasing tinnitus awareness and annoyance.
To understand what causes tinnitus, you first need to understand what tinnitus is. Tinnitus is, very simply, unexplainable noises you hear in your head when there is no actual sound present. A person with tinnitus will often hear a whistling, humming, buzzing, whooshing, clicking or ringing in their ears, even when there is nothing in the area that is emitting that particular sound. It may be intermittent or last only a short time or never seem to stop.
The patients were assessed at the start of the study for their hearing ability and the severity of their tinnitus. The researchers assessed the degree of severity using established questionnaires, which looked at health-related quality of life, the psychological distress associated with tinnitus and how far it impaired their functioning. Using this information, researchers divided participants into four groups ranked on the severity of their condition.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.